Health Topics

Herxheimer’s Reaction

Herx•hei mer’s Reaction (herks-hime- he’rs) n.
(Also called “Jarisch-Herxheimer reaction”)

Herxheimer reaction (sometimes referred to as “Herx”) is an inflammatory reaction in the body caused by organisms (bacteria) dying off and releasing toxins into the body faster than the body may comfortably handle it. It is commonly induced by treatment with antibiotics.

It was named for the German dermatologist, Karl Herxheimer (1844-1947).

Dorlands Medical Dictionary refers to the Herxheimer reaction as

a transient, short-term, immunological reaction commonly seen following antibiotic treatment of early and later stage [infectious] diseases which [may be] manifested byfever, chills, headache, myalgias (muscle pain), and exacerbations of cutaneous lesions

The reaction has been attributed to liberation of endotoxins-like substances or of antigens (a substance which causes an immune reaction) from the killed or dying microorganisms.

The Herxheimer “flare” reaction may be the first indication that the antibiotic is reaching its target and is therefore considered a good sign. In his original book, The Road Back, Thomas McPherson Brown, MD noted that this in fact showed a number of important principles at work and demonstrates that the reaction is not to the antibiotic itself, but to the toxins that a microbe creates in response to the drug’s presence.

The amount of antibiotic may be directly related to the intensity of the flare and large doses of antibiotic may initially cause a reaction. It has been observed that a more potent antibiotic produces a more marked Oare. Once the initial crisis (upon first intake of the antibiotic) has passed – the die off reactions lessen as long as there is uninterrupted and continuous intake of the antibiotic.